Mississippi, 2018

Hail and Damaging Winds in Mississippi, June 12 to 13, 2018

June 12 to 13, 2018 · NWS JAN · 5 events in 5 counties and zones

In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on the 12th and 13th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on the 12th and 13th. Several severe thunderstorms produced wind gusts which blew down trees and damaged property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 12, 11:35 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 12, 11:35 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1235 PM CDT Tue Jun 12 2018

.UPDATE...
Updated for 18Z aviation discussion. Scattered showers and some
embedded storms was noted around central Mississippi near
interstate 20. Expect the showers and storms to increase
incoverage from the mid afternoon to early evening hours.
Expect the showers to decrease in coverage overnight. Winds will
be light,except near storms. Each of the storms could bring
brief bouts of IFR/MVFR conditions with brief locally heavy
rainfall. Could see some light patchy fog in areas affected by
rainfall early Wednesday before lifting by 14z./17/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions was observed across the Areal Flight Space of the
ArkLaMiss.

&&

.DISCUSSION...
Latest satellite imagery showed the region under the influence of
a mid to upper level ridge with an MCS spinning around Eastern
OK. Latest CAM guidance shows that we could get an MCS associated
with an MCV coming across our northern counties late this
afternoon into this evening. This may bring some isolated severe
storms with gusty winds. SPC has a marginal risk across the
northern areas. So have added this area to the HWO for that time
period. Also made adjustments to pops leading to the the late
afternoon pops, since cam guidance shows slow development during
the day with morning midlevel clouds around. Otherwise current
forecasted highs from the mid 80s to the lower 90s looks to be on
track./17/

Prior discussion below:

Today and Tonight:

The forecast area will remain stuck in the midst of weak
troughing aloft to our east, and strong high pressure aloft
centered to our west over New Mexico. This will result in
continued weak northerly flow aloft across the Lower Mississippi
River Valley. Meanwhile at the surface, high pressure wedged in
from the east, will maintain southerly flow across the region.

Overall, this will continue to equate to warm and increasingly humid
conditions as highs range from the upper 80s to lower 90s with dew
points around 70.  Chances for scattered showers and storms will
exist mainly during the afternoon hours.  However, with this warm
and unstable airmass, convection could begin bubbling up as early as
by late this morning, and continue into early this evening before
dissipating.  If the outflow or MCV associated with the complex of
storms dropping south across Southeast Kansas and West Central
Missouri make it into the CWA, it could further aid in the develop
of convection across the region later today.  A storm or two could
be on the strong side, with an isolated storm possibly reaching
severe limits.  Gusty winds will be the primary concern with such
storms. Frequent lightning and heavy downpours are expected.

Scattered convection is again expected to begin dissipating after
sunset when heating is lost.  Small rain chances will linger through
the overnight hours.  Skies will remain partly to mostly cloudy
tonight, as lows range from the upper 60s to middle 70s. /19/

Wednesday through next Monday:

Expect a summertime-like pattern with warm, muggy conditions &
active period of diurnal showers & storms through the work week &
into the weekend. As our region remains on the eastern periphery of
the mid-level ridge to our west over Texas, which will keep mostly
west-northwest flow locked in through at least the later portions of
the week. In addition, the strongest mid-high level jet energy &
cold front will be diving through the mid-Atlantic & down through
the Appalachians & low-mid Mississippi Valley by mid-late week.
This will combine with high PW air (1.75-2 inches) & bring an
increase coverage of convection, especially by the start of the
forecast period on Wednesday. The NAM & NMM seems to show some idea
of some potential for a convective complex to move east-southeast,
which would be favorable due to some decent northerly low-level
shear vectors (0-2km & 0-3km) around 10-15kts, vertical totals
around 25-26 degrees C & some favorable microburst parameters. This
could potentially be a favorable microburst environment capable of
some isolated strong-severe storms, especially if any organized
convection can line up with the vectors. However, with high PWs
lingering across the area through most of the work week, light
effective bulk shear & widespread convection & clouds, going to
still defer to assess each day's microburst potential each & every
day. Due to that, not going to hit this in the HWO/graphics but
will have to keep an eye on it.

Expect warm & humid conditions to linger through the week with mid-
level ridge building to our north & weak mid-level & possibly
surface low feature over the south-southwestern Gulf by late week
& into the weekend. This building mid-level ridge will only
slightly shunt convective coverage late in the week further south
while heat indices will climb, possibly briefly peaking into the
lower 100s or near 105 degrees by the weekend. Global models
continue to slowly trend that mid-level & weak tropical wave/surface
disturbance slightly east towards the northwest Gulf Coast. Due to
that, expect some potential for some higher PW air & heavier showers
& storms possible, especially west of the I-55 corridor, by late
weekend (i.e. ~Sunday). For now, main concerns look to be increase
in some heat stress, especially in the north, & potential for some
heavier rains & storms possibly in the west-southwest by late
weekend. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  70  89  71 /  39  26  39  25
Meridian      87  70  90  71 /  53  31  54  30
Vicksburg     91  72  90  72 /  21  21  31  25
Hattiesburg   89  69  90  70 /  51  23  58  31
Natchez       91  71  90  71 /  28  18  33  21
Greenville    91  74  91  73 /  36  24  36  29
Greenwood     89  72  89  72 /  47  28  46  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, Jun 12, 1:07 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
207 PM CDT Tue Jun 12 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>048-050-131915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Scott-
207 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms with damaging winds and hail to the
size of quarters are possible late this afternoon and early
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ049-051>066-072>074-131915-
Catahoula-Tensas-Concordia-Rankin-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
207 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

The radar

The Columbus AFB radar (KGWX), 38 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
June 12, 1:30 PM CST
Where
Lowndes County, 0.9 mi SE of Steens
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.560, -88.310

A few trees were blown down around the Steens community.

Thunderstorm Wind, Copiah

When
June 12, 2:18 PM CST
Where
Copiah County, 1.21 mi NW of Stronghope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.742, -90.295

A few trees and large tree limbs were blown down near the areas of Beauregard Road, Sand Hill Road, and Monticello Road east of Wesson.

Hail, Lawrence

When
June 12, 3:36 PM CST
Where
Lawrence County, 3.5 mi S of Robinwood
Measured
1 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
31.430, -90.090

Hail up to the size of quarters fell along Divide Road.

Thunderstorm Wind, Clarke

When
June 13, 2:22 PM CST
Where
Clarke County, Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
32.180, -88.820

Two trees were blown down in Enterprise. One fell onto a car on Old Mill Creek Road, and the other fell along MS Highway 513 on the south side of town.

Thunderstorm Wind, Washington

When
June 13, 3:30 PM CST
Where
Washington County, 0.86 mi ENE of Hollandale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.174, -90.856

Downburst winds blew down several large tree limbs at a residence in Hollandale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765324, 765333, 765340, 765346, 765349.